I'm a 21 year old female. I've been taking Lamotrigine since January 2011 and right now I take 200mg a day. I have multiple questions so I'll try to write it in the easiest way.
I went to the beach from Thursday to Sunday. On both Thursday and Saturday we were so busy enjoying vacation that I forgot to take my meds on both those days. Yesterday (Wednesday) I spent a large part of the day crying and had a hard time pin pointing why I was so upset. This is very common for how I was before I was medicated, so that was expected because I knew my medication was off. However, besides the crying I feel a lot better with less medication in my system. When medicated I feel like I am almost "in a fog" and I can't fully communicate or engage in conversation. I feel like I usually feel like I "should" be happy or "should" be sad about things when I'm medicated, but I don't actually feel the emotions.
After I missed a couple days, spending time with my family and my boyfriend has been a lot more enjoyable. I have felt so much happier around my boyfriend and feel like I am really connecting to him and truly laughing rather than knowing I "should" be laughing and happy and then doing so. I feel like I am a lot more present and aware. Besides when I was by myself yesterday and crying, I feel a lot more...awake? I feel like I've broken down a wall and have more room to move around.
So my question is...are there ways to stabilize bipolar disorder that aren't medication? I feel closer to my old self now. My doctor has continuously raised my medication since I first saw him and I feel like he doesn't really listen to me. I like how I feel now. Are there ways to keep this feeling but get rid of the deep, deep lows? I know, eventually, I will have to get myself off the medication anyway because eventually I will want to have children and you can't take Lamotrigine while pregnant or breastfeeding. Besides, I don't want to be on medication for the rest of my life. Sorry this is so long, but I wanted to fully explain myself. I feel really good right now, though, and so I don't want to dip back in to feeling partially dead inside.
NOTE: I have started to take my medication regularly again. I have been warned multiple times not to stop medication without my doctor's help.
Hey! I truly understand how you feel. I'm 28 and I have been on medication on and off for about 2 years. First it was Zoloft, then devalproex and now lamotrigine. Once I started medication I felt like I was loosing myself so I would stop. I felt awesome, I felt great and I felt happy. Problem was that I felt too happy. Things were great with the wife and kids until it got out of hand. My manic symptoms cause me to become compulsive and I tend to spend all the money, go on trips have a great time because I feel awesome. My wife would go along because after dealing with me for a while in my down time, she would just enjoy the moment until I would crash. I would cry, be anxious, depressed and overall i felt guilty when we were broke. I realized that I could do many things to help control my symptoms without medication such as exercise, owning a pet you can walk, schedualing visits from family and friends so even if you dont feel like having company, you are forced to do so and it kind of helps you to get out of the slump. but overall,medications will be part of our lives for a long time. I know this sounds bad but it is not. I realize that when I am on meds, even though I feel like I am always neutral, I can function better and make better controled decisions, which is important when you are married and have kids. I enjoy myself with things I know I like even if I fell i don't. You have to realize that our biggest battle will always be against ourselves and that it is a daily struggle. But you have to also look at the bright side. Being bi-polar makes us creative. I find great satisfaction on my high levels of intellectual brightness and use my creativity and brightness to inspire others and help those around me. I currently have a small mission in Puerto Rico were I work in a community stuck very hard by poverty. Find your passion, and the medication will only be a backdrop of who you are!
By the way Im on 250 ml of Lamotrigine and on Abilify. I was also taking risperidon.
Are the side effects worth what the medication is doing for you?
Maybe you could try self help techniques in combination with the medication, and then have it lowered and see if that works better for you. Focusing on living healthy is really important to help minimize symptoms. Do some research and see if you are interested in trying any of the self help techniques and then discuss it with your doctor.
If you're not in therapy, get in therapy. There are ways to learn to cope and to recognize your triggers and the starts of episodes. However, I would recommend a med switch if meds are working for you to control your symptoms aside from the fog you feel like you're in while on Lamotrigene. Not all meds will necessarily make you feel like you're in a "fog" all the time.
They have injectable forms of some medications where you only have to get a shot every so often rather than taking pills every day. There also might be other meds out there that won't make you feel like you're in a mental fog.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.